Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 22, NWS Honolulu, HI

September 14, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 14, 2016, 5:11 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2016, 5:11 PM HST (03:11 UTC)
Expired
Sep 14, 2016, 8:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 46 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

497 
WGHW50 PHFO 150311
FFWHFO
HIC001-150600-
/O.NEW.PHFO.FF.W.0022.160915T0311Z-160915T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
511 PM HST WED SEP 14 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 800 PM HST

* AT 507 PM HST...RADAR INDICATED HEAVY RAIN AND THUNDERSTORMS ALONG
  THE HAMAKUA COAST. RAIN WAS FALLING AT A RATE OF 3 TO 4 INCHES PER
  HOUR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HONOKAA...HONOMU...KUKUIHAELE...WAIMANU VALLEY...WAIPIO VALLEY...
  OOKALA...LAUPAHOEHOE...AND PAAUILO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN
HAWAII COUNTY.

LAT...LON 1975 15510 1965 15518 2012 15579 2022 15574
      2012 15559 2013 15555 2011 15546 2001 15526
      1996 15519 1985 15509

$$

EATON
1 follow-up statement
140 
WGHW70 PHFO 150341
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
541 PM HST WED SEP 14 2016

HIC001-150600-
/O.CON.PHFO.FF.W.0022.000000T0000Z-160915T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
541 PM HST WED SEP 14 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 535 PM HST...RADAR CONTINUES TO INDICATE HEAVY RAIN AND
THUNDERSTORMS ALONG THE HAMAKUA COAST. LOCAL LAW ENFORCEMENT REPORTS
FLOODING AND SIGNIFICANT RUN-OFF AND HAS DISPATCHED UNITS TO
PAAUILO. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HONOKAA...HONOMU...KUKUIHAELE...WAIMANU VALLEY...WAIPIO VALLEY...
OOKALA...LAUPAHOEHOE...PAAUILO...AND PAPAIKOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1975 15510 1965 15518 2012 15579 2022 15574
      2012 15559 2013 15555 2011 15546 2001 15526
      1996 15519 1985 15509

$$

EATON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:10 PM HST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 14, 4:10 PM HST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
410 PM HST WED SEP 14 2016

.SYNOPSIS...
A very moist and unstable weather pattern will continue as
abundant tropical moisture and an upper trough affects the state.
Heavy showers and thunderstorms will be possible through at least
Thursday. Drier conditions and a more stable airmass will return
over the weekend and early next week.

&&

.DISCUSSION...
A sharp upper trough with an axis extending form 34N141W to
17N160W passes directly over the islands and continues to
destabilize the atmosphere late this afternoon. Meanwhile,
abundant tropical moisture remains over the area from Oahu to the
Big Island. The afternoon sounding from Hilo showed about 3000
J/kg of CAPE, LI of -7 and PW of 1.7 inches, with somewhat less
values at Lihue. Given the moisture and instability in place
indicated by these environmental parameters, there is a potential
for more heavy rain and thunderstorms through Thursday. Thus, the Flash
Flood Watch remains in effect for Oahu to the Big Island through
Thursday afternoon. With already saturated grounds over these
islands, it will take less than normal amounts of rain to produce
flash flooding. The current radar shows much of the heavy showers
and thunderstorms have ended across the smaller islands, but
weather across the Big Island remains fairly active this
afternoon. The upper trough will remain over Hawaii through
Thursday and begin to shift westward on Friday. While the weather
across some of the state has calmed a bit, the instability and
moisture will remain over the area. Chances for heavy rain and
thunderstorms will be in the forecast through at least Thursday
night, and potentially into Friday as well.

Models show the area of deep tropical moisture will move west of
the islands by Saturday afternoon. We expect the upper trough
will pinch off into an upper low and drift west of the islands
this weekend, gradually allowing more stable air to move in from
the east. The subtropical high far to our north will shift
southward Thursday and Friday, allowing trade winds to gradually
build back in. We should be back in a more traditional trade wind
pattern this weekend and first half of next week.

&&

.AVIATION...
Moist trade wind flow will persist through 24 hours and beyond.
An upper level trough is enhancing instability across the state.
Localized heavy downpours and isolated thunderstorms can be
expect to persist through Thursday. AIRMET SIERRA for mountain
obscuration in cloud and showers is in effect Oahu, Maui County,
and portions of the Big Island but may be lifted later tonight.

SIGMET QUEBEC remains in effect for embedded thunderstorms along
and to the southeast of the upper level trough including the
whole of Maui County and the waters to its Northeast. QUEBEC
potentially impacts flights to and from the US mainland.

&&

.MARINE...
The current northwest swell will decline tonight. A moderate
size northwest swell is expected to arrive Friday and then peak
on Friday night and Saturday. Surf heights will stay below
advisory levels along north and west facing shores, with open
ocean swell heights peaking at around 5 feet in exposed waters.

Small swells arriving from the southern hemisphere will maintain
small to moderate surf along south facing shores over the next
couple of days, with largest surf expected Thursday. The Oahu
Surf Discussion (SRDHFO) has additional information regarding surf
and swell affecting the islands.

While sustained winds and seas are below Small Craft Advisory
(SCA) criteria, increasing trade winds are expected toward the
end of the week, as high pressure to the distant northeast moves
a little closer. Winds may become sufficiently strong to support
the issuance of a SCA for waters around Maui and the Big Island
around Friday.

Our airmass is moist and unstable now, and is expected to remain
that way through Thursday and possibly Friday as well. Heavy
showers and thunderstorms will bring marine hazards in the form of
cloud-to-surface lightning, low visibility, and locally erratic
winds across Hawaiian coastal and offshore waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Oahu-Molokai-
Lanai-Kahoolawe-Maui-Big Island.

&&

DISCUSSION/MARINE...Foster
AVIATION...Bedal

In the hours before

Local storm report, Sep 14, 1:41 PM HST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
141 PM HST WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     DEBRIS FLOW      4 NW HANA               20.81N 156.04W
09/14/2016                   MAUI               HI   COUNTY OFFICIAL

            PIILANI HWY - 31 BETWEEN MILEMARKER 20 MANAWAINUI GULCH
            AND MILE MARKER 30 PAHIHI RIVER...FALLING ROCKS AND THE
            RIVERS ARE OVERFLOWING.

0100 PM     FUNNEL CLOUD     3 WSW PUKALANI          20.82N 156.38W
09/14/2016                   MAUI               HI   BROADCAST MEDIA

            FUNNEL CLOUD NEAR PULEHU ROAD.

0100 PM     DEBRIS FLOW      NNW LAHAINA             20.89N 156.67W
09/14/2016                   MAUI               HI   COUNTY OFFICIAL

            MALA WHARF CLOSED DUE TO DEBRIS FROM KAHOMA STREAM
            DIVERSION CHANNEL

0100 PM     HAIL             VOLCANO                 19.43N 155.24W
09/14/2016  E0.25 INCH       HAWAII             HI   PUBLIC

            SMALL PEA SIZED HAIL REPORTED BY PUBLIC FROM VOLCANO, BIG
            ISLAND.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:36 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 14, 6:43 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 14, 7:21 PM HSTFlash Flood WarningHFOHawaii3 hr
Sep 15, 1:21 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 15, 2:43 AM HSTFlash Flood WarningHFOKalawao3 hr
Sep 15, 3:23 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 15, 3:28 AM HSTSmall Craft AdvisoryHFO6 days
Sep 15, 4:25 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 15, 5:02 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 15, 5:24 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.